Alert archive / Colorado / Red Flag Warnings in 2012
Red Flag Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at May 22, 2012, 11:59 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas; Dundy County, Nebraska. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2012, 11:59 AM MDT (17:59 UTC)
- Expired
- May 22, 2012, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3650 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
468 WWUS83 KGLD 221759 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1159 AM MDT TUE MAY 22 2012 COZ252>254-KSZ001-013-NEZ079-230300- /O.NEW.KGLD.FW.W.0026.120522T1759Z-120523T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY- 1159 AM MDT TUE MAY 22 2012 /1259 PM CDT TUE MAY 22 2012/ ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...079...252...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS AND FIRE WEATHER ZONE 013 SHERMAN. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY. * WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 9 PERCENT. * IMPACTS...ISOLATED DRY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA DURING THE EARLY AFTERNOON...WHICH WILL NOT ONLY WILL BRING THE CHANCE FOR DRY LIGHTNING STRIKES...BUT WILL ALSO BRING GUSTY AND ERRATIC WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
955 WWUS83 KGLD 221802 CCA RFWGLD URGENT - FIRE WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 1201 PM MDT TUE MAY 22 2012 COZ252>254-KSZ001-013-NEZ079-230300- /O.COR.KGLD.FW.W.0026.120522T1801Z-120523T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY- 1201 PM MDT TUE MAY 22 2012 /101 PM CDT TUE MAY 22 2012/ ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...079...252...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS AND FIRE WEATHER ZONE 013 SHERMAN. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY. * WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 9 PERCENT. * IMPACTS...ISOLATED DRY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA DURING THE EARLY AFTERNOON. THIS WILL NOT ONLY BRING THE CHANCE FOR DRY LIGHTNING...BUT WILL ALSO BRING GUSTY AND ERRATIC WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
958 WWUS83 KGLD 230303 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 903 PM MDT TUE MAY 22 2012 COZ252>254-KSZ001-013-NEZ079-230415- /O.EXP.KGLD.FW.W.0026.000000T0000Z-120523T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY- 903 PM MDT TUE MAY 22 2012 /1003 PM CDT TUE MAY 22 2012/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT /10 PM CDT/ THIS EVENING FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001... 013...079...252...253 AND 254... RELATIVE HUMIDITIES CONTINUE TO INCREASE ACROSS THE WARNED AREA AND WINDS ARE SLOWLY DECREASING. AS A RESULT THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 22, 10:53 AM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 22, 10:53 AM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT TUE MAY 22 2012 .UPDATE... ISSUED AT 1049 AM MDT TUE MAY 22 2012 TEMPERATURES WARMING RAPIDLY ACROSS THE NW CWA...WITH POINTS ALREADY NEARING 90 DEGREES BEFORE 17Z. HRRR AND RUC CATCHING ONTO THIS RAPID WARMING PRETTY WELL AND TRENDED FORECAST IN THIS DIRECTION...WITH SOME VALUES NEAR 100 POSSIBLE IN THE NW PORTION OF THE COUNTY. STILL ASSESSING NEED FOR ANY FIRE HIGHLIGHTS AS LOWEST HUMIDITIES CURRENTLY IN AREA OF LIGHTEST WINDS...AND STILL SOMEWHAT UNCLEAR HOW FAR EAST DRYLINE WILL MIX. UPDATE ISSUED AT 813 AM MDT TUE MAY 22 2012 12Z RAOBS INDICATED DEEP LAYER OF NEARLY DRY ADIABATIC LAPSE RATES HAVE EXPANDED TO THE EAST FROM 24 HOURS AGO...WITH LBF OBSERVING VERY STEEP LAPSE RATES BETWEEN H8 AND H65...WITH HIGH LAPSE RATES EXTENDING UP TO H45. MIXING OUT MORNING INVERSION ONLY REQUIRES TEMPS IN THE MID 80S AND REDUCES CINH TO AROUND 50 J/KG. WITH TEMPS EXPECTED TO BE WARMER THAN THAT AND DEEPER MOISTURE EXPECTED TO THE EAST OF DRYLINE...THINK SMALL THREAT FOR THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING. NEAR SFC FORCING WILL BE STRONGEST ALONG DRYLINE...WHERE OVERALL MOISTURE PROFILES WILL BE MUCH SHALLOWER...WHICH MAY LIMIT CONVECTIVE INITIATIONS AS AVAILABLE MOISTURE FOR PARCELS IS DILUTED WITH DEEP MIXING. HAVE MODIFIED FORECAST TO ACCOUNT FOR SOME LATE AFTERNOON STORMS ALONG DRY LINE...BUT OVERALL COVERAGE WILL BE LOW. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 230 AM MDT TUE MAY 22 2012 TODAY...VERY WARM WITH RECORD OR NEAR RECORD HIGH TEMPERATURES POSSIBLE FOR MANY. FULL 850 MIXING WOULD SUPPORT HIGHS IN THE MID TO UPPER 90S. HOWEVER...MET/MAV GUIDANCE AND BIAS CORRECTED GRIDS A FEW DEGREES COOLER. THINKING THAT THE STRONG SOUTH WINDS (NOT TERRIBLY FAVORABLE FOR STRONG WARMING COMPARED TO A SOUTHWEST OR WEST DIRECTION) WHICH MAY FLIRT WITH ADVISORY CRITERIA GUSTS IN THE NORTON AND HILL CITY AREAS AND PLENTIFUL LOW LEVEL MOISTURE (DEWPOINTS IN THE 50S) MAY PUT A DENT IN THE FULL MIXING AND PRODUCE HIGHS CLOSER TO THE MET/MAV GUIDANCE. HAVE SPLIT THE TWO SCENARIOS AND GONE WITH HIGHS IN THE LOW TO MID 90S. WILL KEEP SILENT POPS GOING ALONG/NEAR THE CO/KS BORDER LATE THIS AFTERNOON WHERE LOW LEVEL FORCING AND MID LEVEL MOISTURE MAY CREATE SOME HIGH BASED CU/TCU. TONIGHT...COLD FRONT MOVES INTO THE NORTHWEST PORTION OF THE AREA BY SUNRISE. OTHERWISE...DRY WITH MILD OVERNIGHT LOWS IN THE MID 50S TO MID 60S. WEDNESDAY...STILL NO CLEAR SOLUTION AS TO WHERE THE COLD FRONT GETS HUNG UP WHICH WILL PLAY A CRUCIAL ROLE IN HIGH TEMPERATURES. RIGHT NOW IT APPEARS AREAS SOUTH OF THE INTERSTATE WILL CONTINUE ON THE HOT SIDE WITH HIGHS IN THE LOW TO MID 90S...MAYBE EVEN A BIT HOTTER. NORTH OF THE FRONT HIGHS GENERALLY IN THE 80S. POST FRONTAL MOISTURE INCREASES VERY LATE IN THE DAY AS AN UPPER TROUGH APPROACHES THE AREA. PRECIPITATION CHANCES WILL REMAIN NORTH OF THE INTERSTATE WITH THE BEST CHANCE ACROSS THE FAR NORTH/NORTHWEST PORTIONS OF THE AREA. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 230 AM MDT TUE MAY 22 2012 WEDNESDAY NIGHT-THURSDAY NIGHT...GOOD MOISTURE/JET ENERGY AND MID LEVEL FORCING SUPPORT HIGH CHANCE POPS ACROSS THE NORTHERN 1/4 OF THE AREA...SIMILAR TO PREVIOUS FORECASTS WEDNESDAY NIGHT. SHOULD HAVE A LULL THURSDAY MORNING BEFORE ANOTHER DISTURBANCE MOVES THROUGH THURSDAY AFTERNOON BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. SMALL CHANCES FOR PRECIPITATION CONTINUE THURSDAY NIGHT...AGAIN PRIMARILY ALONG AND NORTH OF THE INTERSTATE. HIGHS ON THURSDAY AROUND 70 IN THE FAR NORTHWEST...LOW 80S ACROSS THE FAR EAST-SOUTH. FRIDAY THROUGH MONDAY...A LONGWAVE TROUGH WILL BE IN PLACE OVER THE WESTERN CONUS THROUGH THE PERIOD...AND SEVERAL SHORTWAVE TROUGHS WILL MOVE EASTWARD AND OVER THE REGION DURING THIS TIME. UPPER LEVEL SUPPORT FROM THESE TROUGHS ALONG WITH LOW LEVEL SUPPORT FROM A COUPLE OF FRONTS WILL LEAD TO A POSSIBILITY FOR SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE PERIOD. A WARM FRONT WILL LIFT NORTHWARD ON FRIDAY NIGHT/SATURDAY MORNING...AND THE HIGHEST CHANCE FOR PRECIPITATION WILL BE IN THE NORTHERN PORTION OF THE AREA. CONDITIONS WILL BE WINDY DURING THE AFTERNOON ON SATURDAY DUE TO A SURFACE LOW DEEPENING OVER EASTERN COLORADO AND THE ASSOCIATED STRENGTHENING OF THE PRESSURE GRADIENT. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA FROM THE NORTHWEST ON SATURDAY NIGHT AND INTO SUNDAY MORNING...WITH THE ECMWF MOVING THE FRONT FURTHER EASTWARD THAN THE GFS. BOTH MODELS KEEP THE FRONT MOSTLY STATIONARY DURING THE DAYTIME ON SUNDAY...THEN MOVE IT EASTWARD ON MONDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 230 AM MDT TUE MAY 22 2012 VFR EXPECTED AT BOTH KGLD AND KMCK. SOUTH WINDS WILL INCREASE QUICKLY THIS MORNING WITH GUSTS UP TO 30 KTS OR SO AT KGLD AND 35 KTS AT KMCK AFTER 18Z. GUSTS WILL COME DOWN A BIT AFTER SUNSET ALTHOUGH SUSTAINED WINDS OF 15-20 KTS EXPECTED THROUGH EARLY WEDNESDAY MORNING BEFORE A COLD FRONT MOVES THROUGH KGLD CLOSE TO 12Z...SLIGHTLY LATER AT KMCK. && .CLIMATE... ISSUED AT 230 AM MDT TUE MAY 22 2012 RECORD HIGH TEMPERATURES FOR TODAY INCLUDE GOODLAND.....97 (1939) HILL CITY....96 (2004) MCCOOK.......97 (1964) BURLINGTON...95 (1939) YUMA.........95 TRIBUNE......100 COLBY........98 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JRM SHORT TERM...007 LONG TERM...007/CJS AVIATION...007 CLIMATE...007
Hazardous weather outlook, May 22, 10:44 AM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT TUE MAY 22 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT TUE MAY 22 2012 /1144 AM CDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING...BRINGING A SMALL THREAT FOR SEVERE THUNDERSTORMS. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREAT FOR ANY STORM THAT FORMS. COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE LOW...WITH THE BEST CHANCES ALONG THE KANSAS AND COLORADO STATE LINE. VERY WARM AND DRY CONDITIONS AND GUSTY SOUTHERLY WINDS WILL CREATE EXTREME FIRE DANGER ACROSS THE AREA TODAY...ESPECIALLY ACROSS PORTIONS OF EASTERN COLORADO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH MONDAY. A FEW SEVERE STORMS ARE POSSIBLE THROUGH THE PERIOD...MAINLY DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT. JRM
Nearby
Red Flag Warnings in Colorado, 2012Red Flag Warnings in Kansas, 2012Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.